Article Text

Download PDFPDF
Should vitamin D supplementation routinely be prescribed to children receiving antiepileptic medication?
  1. Maura Scott1,
  2. Neil Corrigan2,
  3. Thomas Bourke1,3,
  4. Andrew Thompson1,
  5. Peter Mallett4
  1. 1Department of Paediatrics, Royal Belfast Hospital for Sick Children, Belfast, UK
  2. 2Department of Paediatrics, Altnagelvin Area Hospital, Derry, Northern Ireland, UK
  3. 3Centre for Medical Education, Queens University Belfast, Belfast, UK
  4. 4Paediatric SimEd Team, Royal Belfast Hospital for Sick Children, Belfast, Northern Ireland, UK
  1. Correspondence to Dr Maura Scott, Paediatrics, Royal Belfast Hospital for Sick Children, Belfast BT12 6BA, UK; maurascott{at}doctors.org.uk

Statistics from Altmetric.com

Scenario

You are the paediatric registrar at an epilepsy clinic. A mother of a 9-year-old patient with childhood absence epilepsy asks if he should be taking vitamin D. He is currently prescribed sodium valproate. You wonder if you should prescribe vitamin D supplementation alongside his antiepileptic medication.

Structured clinical question

In children with a clinical diagnosis of epilepsy on antiepileptic drugs (AED) (population), is there evidence to suggest that they should receive supplemental vitamin D (intervention) to improve their bone health (outcome)?

Search

We searched OVID MEDLINE in June 2020 with the keywords (Child OR Paediatrics OR Pediatrics) AND (Vitamin D OR Vitamin D Deficiency OR Cholecalciferol OR Calcitriol) AND (Anti-Epileptic Drug OR Anti-Epileptic Medication OR Anti-Convulsant Drug).

The search was limited to articles in English from the year 2000. Sixty-five articles were identified.

Twenty articles were included after initial scrutiny and four were selected for full-text review. One further study was identified on review of article references. These were graded according to the Oxford level of evidence (table 1).1

View this table:
Table 1

Summary of included studies

Commentary

Vitamin D deficiency is common worldwide. Vitamin D is protective for musculoskeletal health. Children treated with AED are known to have problems with bone metabolism and bone mineral density (BMD) loss. Enzyme-inducing AEDs (phenytoin, carbamazepine, primidone and phenytoin) increase vitamin D metabolism due to induction of cytochrome P450. Newer, non-enzyme-inducing antiepileptic drugs (NEIAEDs) can affect bone metabolism in a variety of ways, including stimulation of osteoclast activity, direct action on bone cells, parathyroid hormone resistance, inhibition of calcitonin secretion …

View Full Text

Footnotes

  • Twitter @No twitter, @SimEdRBHSC

  • Contributors MS, NC, TB and AT conceived the clinical question. MS carried out the literature search. MS, PM, TB and AT drafted the manuscript. MS, PM and AT drafted the summary of articles included. MS and PM decided on papers for inclusion. All reviewed the manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication Not required.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles